Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Los Angeles, CA

January 9, 2023Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2023, 10:56 AM PST for Santa Barbara County, Ventura County, California. It was in force for 6 hr. 31 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2023, 10:56 AM PST (18:56 UTC)
Expired
Jan 9, 2023, 4:45 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Vandenberg AFB radar (KVBX), 41 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 10:58 AM PSTFLOOD3 Ese Santa Maria, CATELEPHONE RD CLOSED BETWEEN PRELL AND BETTERAVIA DUE TO FLOODING.
Jan 9, 11:31 AM PSTFLOOD5 W Los Alamos, CASTATE ROUTE 135 CLOSED TO DUE TO FLOODING AT BATCHELDER RD.
Jan 9, 11:31 AM PSTFLOOD6 E Orcutt, CAORCUTT GAREY RD CLOSED BETWEEN DOMINION RD AND FOXEN CANYON RD.
Jan 9, 11:43 AM PSTFLASH FLOOD1 Sse Goleta, CAREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.
Jan 9, 11:47 AM PSTFLOOD2 W Montecito, CASEVERAL MUDSLIDES ACROSS HIGHWAY 192.
Jan 9, 11:54 AM PSTFLOOD3 W Santa Barbara, CAFLOODING REPORTED.
Jan 9, 12:11 PM PSTFLOOD2 Nne Oak View, CAMUDSLIDE ON THE 200 BLOCK OF FELIZ DR.
Jan 9, 12:29 PM PSTFLOODOak View, CALARGE BOULDERS ON HIGHWAY 33 NEAR CREEK RD.
Jan 9, 12:30 PM PSTFLOOD1 Ssw Oak View, CAROCKS AND MUDS ACROSS NYE RD NEAR HIGHWAY 33.
Jan 9, 1:00 PM PSTFLOOD2 S Oak View, CAFLOODING ON HIGHWAY 33 NEAR CASITAS SPRINGS.
Jan 9, 1:02 PM PSTFLOOD2 Ese Summerland, CAVEHICLE STUCK IN FLOODING ON PADARO LN NEAR BEACH CLUB LN.
Jan 9, 1:05 PM PSTFLASH FLOOD7 Nnw Goleta, CAFLASH FLOODING ON HIGHWAY 154 AT PARADISE RD.
Jan 9, 1:28 PM PSTFLASH FLOOD1 E Ojai, CABRIDGE FLOODED ON HIGHWAY 150 EAST OF OJAI.
Jan 9, 1:31 PM PSTFLASH FLOOD2 E Summerland, CAHIGHWAY 101 CLOSED NEAR CARPINTERIA.
Jan 9, 1:32 PM PSTFLASH FLOOD4 Nne Goleta, CAMUD AND ROCKSLIDE ACROSS HIGHWAY 154 AT PAINTED CAVE RD.
Jan 9, 1:36 PM PSTFLASH FLOOD2 Se Santa Barbara, CAHIGHWAY 101 CLOSED IN DOWNTOWN SANTA BARBARA DUE TO FLOODING.
Jan 9, 1:36 PM PSTFLASH FLOOD5 Nne Los Olivos, CAMUD AND WATER ACROSS ROADWAY ON 5100 BLOCK OF FIGUEROA MOUNTAIN RD.
Jan 9, 2:05 PM PSTFLOOD2 Wnw Ojai, CAROADWAY FLOODING ON RICE RD NEAR MEYER RD.
Jan 9, 2:16 PM PSTFLASH FLOOD3 Ene Carpinteria, CAMUD AND DEBRIS OCCURRING ON 6900 BLOCK OF GOBERNADOR CANYON RD.
Jan 9, 2:20 PM PSTFLASH FLOOD1 Ene Oak View, CAMULTIPLE TREES DOWN AND FLOODING ALL LANES ON CREEK LN NEAR ENCINO DR.
Jan 9, 2:23 PM PSTFLASH FLOOD2 Nw Santa Barbara, CAMUD AND DEBRIS ON HIGHWAY 192 NEAR WILLOWGLEN RD.
Jan 9, 2:26 PM PSTFLASH FLOOD2 E Santa Barbara, CAMULTIPLE CARS FLOODED NEAR DE LA GUERRA AND SPRING ST IN SANTA BARBARA.
Jan 9, 2:28 PM PSTFLASH FLOOD2 Se Santa Barbara, CASEVERAL VEHICLES STUCK ON HIGHWAY 101 NEAR BATH ST.
Jan 9, 2:33 PM PSTFLOOD2 Ene Orcutt, CAWATER BREACHED RETENTION BASIN AND FLOODING ON VIA SANTA MARIA NEAR BOARDWALK LN.
Jan 9, 2:53 PM PSTFLASH FLOOD2 Ssw Oak View, CAOVER 6 INCHES OF RAIN STORM TOTAL, SO FAR. 3-INCH RAIN GAUGE OVERFLOWED ONCE. FLOODING AROUND THE AREA IN CASITAS SPRINGS.
Jan 9, 3:07 PM PSTFLASH FLOOD3 Ne Goleta, CASAN MARCOS RD CLOSED BETWEEN CATHEDRAL AND TWIN RIDGE.
Jan 9, 3:27 PM PSTFLASH FLOOD2 Ne Vandenberg Village, CAROADWAY FLOODING ON HARRIS GRADE RD.
Jan 9, 4:01 PM PSTFLOOD2 Ne Orcutt, CAFLOOD BASIN OVERFLOWING ON BRADLEY RD NEAR UNION VALLEY PARKWAY.
Jan 9, 4:34 PM PSTFLASH FLOOD3 Wsw Buellton, CAROAD FLOODED AND VEHICLE STUCK IN MUD ON 7800 BLOCK OF SANTA ROSA RD.
Jan 9, 4:43 PM PSTFLASH FLOOD2 Nne Buellton, CAROADWAY FLOODED BADLY IN SEVERAL SPOTS ON JANATA PARK RD.
Jan 9, 4:43 PM PSTFLASH FLOOD3 E Lompoc, CAHIGHWAY 246 FLOODED BETWEEN SWEENEY AND MISSION GATE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 18 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS56 KLOX 091856 RRA
FFWLOX
CAC083-111-100045-
/O.NEW.KLOX.FF.W.0002.230109T1856Z-230110T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Los Angeles/Oxnard CA
1056 AM PST Mon Jan 9 2023

The National Weather Service in Los Angeles/Oxnard has issued a

* Flash Flood Warning for...
  Santa Barbara County in southwestern California...
  West Central Ventura County in southwestern California...

* Until 445 PM PST.

* At 1056 AM PST, local law enforcement reported heavy rain across 
  the warned area producing dangerous flash flooding. Between 2 and 
  4 inches of rain have fallen. Additional rainfall amounts of 1 to 
  3 inches are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Western Ventura, Santa Maria, Santa Barbara, Lompoc, Ojai, Santa 
  Ynez, Montecito.

This includes the Alisal burn scar area and Highway 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3455 12056 3461 12049 3479 12043 3499 12048
      3496 12037 3490 12031 3495 12029 3500 12033
      3500 12028 3479 11999 3455 11950 3455 11937
      3451 11912 3431 11911 3429 11933 3437 11955
      3437 11977 3444 12011 3445 12010 3445 12046

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Cohen/Hall/MW/NWS Los Angeles/Oxnard
1 follow-up statement
978 
WGUS76 KLOX 092121
FFSLOX

Flash Flood Statement
National Weather Service Los Angeles/Oxnard CA
121 PM PST Mon Jan 9 2023

CAC083-111-100045-
/O.CON.KLOX.FF.W.0002.000000T0000Z-230110T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-Ventura CA-
121 PM PST Mon Jan 9 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PST THIS 
AFTERNOON FOR SANTA BARBARA AND WEST CENTRAL VENTURA COUNTIES...

At 121 PM PST, a dangerous flash-flooding situation is ongoing. 
Local law enforcement reports dangerous flash flooding across the 
warning area from heavy rainfall. Numerous reports have been 
received of water collecting and flowing over roadways, as well as 
land and mud slides. Another area of heavy rain offshore will move 
through the warning area through the afternoon, causing even more 
dangerous flooding.

Between 2 and 5 inches of rain have fallen in many areas with 
upwards of 5 to 10 inches at the highest elevations. San Marcos Pass 
received around 10 inches of rainfall. Additional rainfall amounts 
of 2 to 5 inches are possible in the warned area. Flash flooding is 
already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Western Ventura, Santa Maria, Santa Barbara, Lompoc, Ojai, Santa 
  Ynez, Montecito, Carpinteria, Solvang, El Capitan State Beach, 
  Isla Vista, Refugio State Beach, Highway 101 through Gaviota State 
  Park, Summerland, Los Alamos, Rincon Point, La Conchita, Orcutt, 
  Goleta and Buellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3455 12056 3461 12049 3479 12043 3499 12048
      3496 12037 3490 12031 3495 12029 3500 12033
      3500 12028 3479 11999 3455 11950 3455 11937
      3451 11912 3431 11911 3429 11933 3437 11955
      3437 11977 3444 12011 3445 12010 3445 12046

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Cohen/NWS Los Angeles/Oxnard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 10:04 AM PST, 52 minutes earlier.

Area forecast discussion, Jan 9, 10:04 AM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1004 AM PST Mon Jan 9 2023

.SYNOPSIS...08/1153 PM.

A strong Pacific storm system will affect the entire area today
and Tuesday. There will be periods of heavy rain, strong winds,
flooding and chance of strong thunderstorms. It will be dry
Wednesday through Friday. Another storm will move across the area
over the weekend.

&&

.SHORT TERM (TDY-WED)...09/1004 AM.

***UPDATE***

A strong cold front continues to move into Central and Southern
California this morning with the heaviest rain so far in SLO and
Santa Barbara Counties. According to the latest hi res models this
will continue to be the case through this afternoon and early
evening before the emphasis shifts to Ventura and LA Counties this
evening into the overnight hours. Biggest concern continues to be
near the recent burn scars, though all areas will be susceptible
to at least minor flooding issues through early Tuesday. San
Marcos Pass just reported 1.41" in the last hour and a few sites
north of the Alisal burn reported hourly rates close to an inch. A
50-60kt low level southerly jet is helping to boost rainfall rates
on south facing slopes and that will continue through Tuesday
morning when the convective portion of the storm moves in. As for
the rivers, the latest official forecast only shows the Ventura
River reaching flood stage while the others remain at monitor or
below. For the Ventura River, timing for reaching flood stage has
been moved up to between 7 and 8 pm this evening, then peaking
between midnight and 7am Tuesday, before falling below flood stage
Tuesday afternoon.

***From Previous Discussion***

A major winter storm will affect the area for the next two days. All
deterministic mdls as well as short range ensembles have converged
on a two day solution for this storm and confidence is quite
high in the forecast. Currently a warm front has set up ahead of
the main system and light rain is falling across almost all of the
area with the only exception the southern and eastern portions of
LA county. Rain will spread over all the area by late morning.
Current rainfall rates are not that high and do not pose much
danger with the highest amounts of .2 in/hr rates falling across
the E/W ranges. This rain could really add up and by mid morning
Monday many areas across these coastal slopes will recieve around
two inches of rain.

The real action will start around mid morning when an cold front
and atmospheric river enters into the Central Coast. Steady
moderate to heavy rain will develop esp over SLO county and
most impressively over the Santa Lucia range. In the afternoon the
Central Coast will still be fully involved but the heavy rain will
spread into southern SBA county. The peak rain with this event
will occur across the W/E facing coastal slopes in southern SBA
county and Ventura County. Peak rainfall rates are expected to
range between 0.50 to 1.00 inch per hour across the region, but
local rates in excess of 1 inch per hour are certainly possible.

All of this rain on top of last weeks rain will produce responses
on the areas major rivers. The Ventura River is forecast to reach
flood stage late Monday evening. The Salinas, Sisquoc and Santa
Clara Rivers are forecast to reach monitor stage. Along with the
major rivers many smaller streams will be full or overflowing.

A very rare 15 mb gradient between KLAX and KSFO develops and this
will bring warning level winds to most all of SLO and SBA counties
as well as the mtns of VTA and LA counties and the Antelope Vly
(esp the foothills). Since the ground will be soaked these winds
have a stronger than normal possibility of toppling trees.

In the afternoon a region CAPE, negative LIs, and weak upper
level divergence moves into the outer waters and just noses into
the Central Coast. All of these factors will add up to a slight
chc of TSTMs. Any TSTM that develops will be capable of producing
rainfall rates in excess of 1 inch per hour.

There will be a slight let up in the rainfall (esp the rainfall
rates later this evening and overnight as the area will be in
between the two main trofs. The instability and CAPE will
overspread the entire area and there will be a slight chc of TSTMS
through the overnight period. The flooding threat will be mostly
confined to areas affected by TSTMs.

The second more vigorous trof will ripple through the area
Tuesday. It will bring moderate to heavy rain to SLO and SBA
counties around mid morning, southern SBA county and VTA county
later in the morning and LA county in the early afternoon. At the
same time a slightly divergent 500 mb 90 kt jet moves over the
area and into the rather unstable (LIs around -3) air mass. This
will bring a 30 percent chc of a TSTM to almost all of the area.
With so much available moisture and wind energy aloft any TSTM
that forms could produce extreme downpours, hail and dangerous
wind gusts.

Rainfall totals for the two day system are forecast to be 2-4
inches for coasts and valleys to 4-8 inches for the mountains and
foothills. Local amounts to 10 inches are possible along the
south-facing slopes and foothills. Snow levels will be above 8000
feet for the most significant precipitation, although they will
drop rapidly behind the front Tuesday afternoon and evening.

Max temps across the coasts and vlys each day will be the typical
for a rainy day upper 50s and lower 60s.

Rainfall will taper off quickly later Tuesday afternoon and end
Tuesday evening.

A weak ridge will develop on Wednesday. Skies will clear to partly
cloudy and it will be dry. Despite the higher hgts and reduced
clouds there will not be much warming maybe 2 degrees and will end
up 6 to 8 degrees below normal.

.LONG TERM (THU-SUN)...09/1240 AM.

Both the EC and the GFS deterministic mdls as well as their
respective ensembles are in reasonable agreement for the xtnd
period lending a bit more confidence for the long term.

On Thursday the state will be under the western side of
Wednesday's ridge. Quite a bit of high level clouds will move
through the ridge and it will be a mostly cloudy day. Still max
temps will rise 3 to 6 degrees. Max temps, however, will end up 2
to 4 degrees blo normal.

On Friday the state will be under the inflection point between the
outgoing ridge and an approaching trof. The SW flow will usher in
plenty of mid and high level clouds and it will be a mostly cloudy
day. There will be 2 to 3 mb of offshore flow all day and this
will add a another couple of degrees to the temps across the LA
and VTA counties. The thicker clouds will cool temps across SLO
and SBA counties.

Both the EC and GFS deterministic as well as the preponderance of
their ensemble members bring rain to the area over the weekend.
both show a 6 hour period of heavy rain. While this system will
likely be weaker than today's it still looks like at least a
moderate event.

&&

.AVIATION...09/1104Z.

At 1050Z, there was not marine inversion or marine layer at KLAX.

Overall, low to moderate confidence in 12Z TAF package. High
confidence in rain through the TAF period, but low to moderate
confidence in flight categories and timing of category changes.
Unstable air will move into the area late this evening and Tuesday
morning, resulting in the potential for TSTMs and VCTS remarks
have been included for all sites.

KLAX...Low confidence in 12Z TAF. High confidence in CIG/VSBY
restrictions with rain, but low confidence in timing of flight
category changes between MVFR and IFR conditions. There is a
40-50% chance of easterly winds around 10 kt 14Z-22Z.

KBUR...Low confidence in 12Z TAF. High confidence in CIG/VSBY
restrictions with rain, but low confidence in timing of flight
category changes between MVFR and IFR.

&&

.MARINE...09/143 AM.

For the Outer Waters, moderate to high confidence in current
forecast. Through this evening, high confidence in Gale force
winds and a GALE WARNING will remain in effect. Later tonight,
winds will diminish to Small Craft Advisory (SCA) levels with SCA
level winds continuing through Tuesday night. For Wednesday
through Friday, there is a 40-60% chance of SCA level winds
(especially across PZZ670/673). As for seas, SCA level waves will
continue through Friday with seas of 10-16 feet.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. Through this evening, high
confidence in Gale force winds and a GALE WARNING will remain in
effect. Later tonight, winds will diminish to Small Craft Advisory
(SCA) levels with SCA level winds continuing through Tuesday
evening. For Wednesday through Friday, winds are expected to
remain below SCA levels. As for seas, high confidence in SCA
level seas through Wednesday, then moderate confidence in
widespread SCA level seas for Thursday and Friday.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Today through Tuesday evening,
high confidence in SCA level winds for all the southern waters.
For the western half of the Santa Barbara Channel, there is a
60-70% chance of Gale force winds today and a GALE WARNING remains
in effect. For Wednesday through Friday, high confidence in winds
remaining below SCA levels with a 30-40% chance of SCA level seas.

For all the coastal waters, there is a threat of thunderstorms
developing tonight and Tuesday. Any thunderstorms that develop
will be capable of producing gusty outflow winds, rough seas,
heavy rainfall, dangerous cloud to surface lightning, and possible
waterspouts.

&&

.BEACHES...09/143 AM.

The HIGH SURF ADVISORY for both the Central Coast and the Ventura
Coast through Tuesday looks on track. However, will likely need
to extend this as high surf should continue into the weekend. Los
Angeles County beaches and Santa Barbara county south coast will
continue to see elevated surf of 3 to 6 feet with strong rip
currents today, resulting in the Beach Hazards Statement. However,
later shifts may need to update LA County if morning surf
observations are higher.

The train of strong storms continues on Tuesday at least and HIGH
SURF ADVISORIES will be likely (60-70 percent chance) for the
entire coastline into next weekend. As a matter of fact, the
highest waves will impact west and northwest facing beaches from
Wednesday through next Saturday.

For more details about the High Surf Advisories, please refer to
the Coastal Flood Advisory product (LAXCFWLOX). Stay tuned to
National Weather Service forecasts during this very active
situation.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning in effect until 4 PM PST Tuesday for zones
      53-353. (See LAXNPWLOX).
     Flood Watch in effect through Tuesday afternoon for zones
      53-354>359. (See LAXFFALOX).
     High Wind Warning in effect until 7 PM PST Tuesday for zones
      54-59. (See LAXNPWLOX).
     Flood Watch in effect from 7 PM PST this evening through
      Tuesday evening for zones 54-59-88-362>365-547-548. (See LAXFFALOX).
     Beach Hazards Statement in effect until 6 PM PST this evening
      for zones 87-349-350-362-364. (See LAXCFWLOX).
     Wind Advisory in effect until 10 PM PST this evening for
      zones 87-88-350-354>359-362>365-547-548. (See LAXNPWLOX).
     High Wind Warning in effect until 10 PM PST this evening for
      zones 340>349-351-352. (See LAXNPWLOX).
     High Surf Advisory in effect until 4 PM PST Tuesday for zones
      340-346-354. (See LAXCFWLOX).
     Flood Watch in effect through Tuesday morning for zones
      340>353. (See LAXFFALOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
      645-670-673-676. (See LAXMWWLOX).
     Gale Warning in effect until 6 PM PST this evening for zone
      650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 7 PM PST Tuesday for
      zone 655. (See LAXMWWLOX).

&&

PUBLIC...MW/Rorke
AVIATION...RAT
MARINE...RAT
BEACHES...RAT
SYNOPSIS...Rorke

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Local storm report, Jan 9, 10:33 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1033 AM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     FLOOD            4 NW SAN LUIS OBISPO    35.32N 120.72W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            1-2 FEET OF WATER ACROSS HIGHWAY 1 AND
            KANSAS AVE.

0625 AM     FLOOD            1 SW SAN LUIS OBISPO    35.26N 120.67W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            WATER ACROSS ROADWAY UP TO HOOD ON VEHICLE.
            CAR STUCK IN WATER.

0644 AM     FLOOD            1 WSW SANTA MARGARITA   35.37N 120.64W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

0645 AM     FLOOD            3 ESE CRESTON           35.50N 120.47W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            MUD ACROSS ROADWAY.

0704 AM     FLOOD            TEMPLETON               35.55N 120.71W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            CREEK FLOWING ABOUT 2 FEET OVER ROADWAY.

0714 AM     FLOOD            3 SSW SAN LUIS OBISPO   35.24N 120.68W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            ENTIRE ROADWAY FLOODED. CAR STUCK IN WATER.

0718 AM     NON-TSTM WND DMG 2 WSW SAN LUIS OBISPO   35.26N 120.70W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE DOWN ACROSS ROADWAY AT PREFUMO CANYON
            RD AND LOS OSOS VALLEY RD.

0719 AM     NON-TSTM WND DMG 4 NNW AVILA BEACH       35.23N 120.75W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE DOWN ACROSS ROADWAY AT SEE CANYON RD
            AND BLACK WALNUT RD.

0719 AM     NON-TSTM WND DMG 1 WNW LOS OSOS          35.31N 120.85W
01/09/2023                   SAN LUIS OBISPO    CA   PUBLIC

            TWO TREES DOWN AT ROSINA DR AND DORIS AVE.

0729 AM     NON-TSTM WND DMG 1 SE SAN SIMEON         35.60N 121.13W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS ROADWAY NEAR HIGHWAY
            1 AND LONE PALM DR.

0731 AM     FLOOD            2 N GUADALUPE           35.00N 120.57W
01/09/2023                   SAN LUIS OBISPO    CA   PUBLIC

            ROADWAY FLOODED ON HIGHWAY 1 NEAR GUADALUPE.
            THREE VEHICLES STUCK IN WATER. WATER 3 FT
            HIGH.

0733 AM     NON-TSTM WND DMG 3 WNW PASO ROBLES       35.65N 120.72W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN ON ADELAIDA RD.

0735 AM     FLOOD            1 NNE NIPOMO            35.05N 120.47W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            CREEK FLOODING INTO ROADWAY AT BRANCH ST AND
            BEECHNUT ST.

0736 AM     FLOOD            4 NNE PISMO BEACH       35.20N 120.61W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            WATER ACROSS ROADWAY ON PRICE CANYON RD.

0742 AM     FLOOD            5 S LAKE NACIMIENTO     35.66N 120.88W
01/09/2023                   SAN LUIS OBISPO    CA   PUBLIC

            WATER ACROSS ROADWAY AT CHIMNEY ROCK RD AND
            ADELAIDA RD.

0747 AM     FLOOD            3 SE TEMPLETON          35.53N 120.67W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            2 FEET OF WATER AT TEMPLETON RD AND WILD
            HORSE WINERY CT.

0804 AM     NON-TSTM WND DMG 4 SE ATASCADERO         35.45N 120.64W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            LARGE TREE BRANCH IN FAST LANE OF HIGHWAY
            101 AND SANTA BARBARA RD.

0942 AM     FLOOD            1 SW TEMPLETON          35.54N 120.72W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

0944 AM     NON-TSTM WND DMG 4 WNW NIPOMO            35.07N 120.54W
01/09/2023                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE DOWN ACROSS ROADWAY AT VIEJO RD AND
            CAMINO PERILLO.

0946 AM     NON-TSTM WND DMG 2 NNE SANTA MARIA       34.97N 120.43W
01/09/2023                   SANTA BARBARA      CA   LAW ENFORCEMENT

            TREE DOWN ON NORTHBOUND US-101 AT DONOVAN
            RD.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:57 AM PSTAreal Flood AdvisoryLOXVentura4 hr
Jan 9, 5:10 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo4 hr
Jan 9, 5:38 AM PSTAreal Flood AdvisoryLOXSanta Barbara14 hr
Jan 9, 9:29 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Jan 9, 10:31 AM PSTAreal Flood AdvisoryLOXVentura4 hr
Jan 9, 10:56 AM PSTFlash Flood Warning Considerable damage threatLOXSan Luis Obispo6 hr
Jan 9, 11:36 AM PSTAreal Flood WarningLOXVentura17 hr
Jan 9, 1:56 PM PSTAreal Flood WarningLOXSan Luis Obispo19 hr
Jan 9, 2:32 PM PSTFlash Flood Warning Considerable damage threatLOXSan Luis Obispo, Santa Barbara4 hr
Jan 9, 2:57 PM PSTFlash Flood Warning Considerable damage threatLOXSanta Barbara4 hr
Jan 9, 3:17 PM PSTFlash Flood Warning Considerable damage threatLOXLos Angeles, Ventura6 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.